Alert archive / North Carolina / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 56, NWS Blacksburg, VA

May 23, 2004Alleghany County, North Carolina

NWS Blacksburg, VA issued this severe thunderstorm warning at May 23, 2004, 4:12 PM EDT for Alleghany County, North Carolina. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 23, 2004, 4:12 PM EDT (20:12 UTC)
Expired
May 23, 2004, 5:00 PM EDT
In force
48 min
Issued by
NWS Blacksburg, VA
Area
Counties, with a storm outline in the text

County Alleghany County, NC

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Roanoke, VA (KRNK), launched 12:00Z, 8.2 hours before the alert went out and 172 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Roanoke, VA at 12:00Z on 2004-05-23Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 295 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Roanoke, VA at 12:00Z on 2004-05-23The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -30 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
295 J/kg
Mixed-layer CIN
-72 J/kg
Mixed-layer LCL
1011 m above ground
0-6 km bulk shear
14 kt
0-1 km storm-relative helicity
-30 m²/s²
0-3 km storm-relative helicity
4 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

615 
WUUS51 KRNK 232012
SVRRNK
NCC005-232100-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BLACKSBURG VA
411 PM EDT SUN MAY 23 2004

THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  WESTERN ALLEGHANY COUNTY IN NORTHWEST NORTH CAROLINA

* UNTIL 500 PM EDT

* AT 410 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL...AND
  DAMAGING WINDS IN EXCESS OF 60 MPH.  THIS STORM WAS LOCATED NEAR
  SCOTTVILLE...OR ABOUT 6 MILES SOUTH OF MOUTH OF WILSON...AND MOVING
  NORTH AT 20 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  STRATFORD BY 420 PM EDT
  PINEY CREEK BY 425 OM EDY
  7 MILES WEST OF TWIN OAKS BY 415 PM EDT

IN ADDITION TO LARGE HAIL AND DAMAGING WINDS...CONTINUOUS CLOUD TO
GROUND LIGHTNING IS OCCURRING WITH THIS STORM. MOVE INDOORS
IMMEDIATELY LIGHTNING IS ONE OF NATURES NUMBER ONE KILLERS.
REMEMBER...IF YOU CAN HEAR THUNDER...YOU ARE CLOSE ENOUGH TO BE
STRUCK BY LIGHTNING.

PLEASE SEND YOUR REPORTS OF PENNY OR LARGER SIZED HAIL...AS WELL AS
WIND DAMAGE...INCLUDING TREES OR LARGE LIMBS DOWNED BY CALLING THE
NATIONAL WEATHER SERVICE TOLL FREE AT...1...8 6 6...2 1 5...4 3 2 4.

LAT...LON 3643 8126 3648 8132 3652 8133 3657 8128
      3657 8121 3656 8120 3656 8106 3650 8113
      3642 8121

$$
JJ

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Blacksburg, VA wrote its last area forecast discussion before this severe thunderstorm warning went out at May 23, 3:11 PM EDT, 1 hour 1 minute earlier.

Area forecast discussion, May 23, 3:11 PM EDT, 1 hour 1 minute before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE BLACKSBURG VA
311 PM EDT SUN MAY 23 2004

.DISCUSSION...

ANTICIPATE PATTERN OF DIURNAL CONVECTION TO CONTINUE INTO WEDNESDAY
ALONG WITH TEMPERATURES AND DEW POINTS HIGHER THAN NORMAL. WILL MAKE
FEW CHANGES IN THE FORECAST THROUGH WEDNESDAY. BIGGEST CHANGE WILL
BE TO HANDLE CURRENT CONVECTION. WILL PLACE LIKELY POPS NEAR NC/VA
BORDER INTO THE EARLY EVENING AND THEN QUICKLY DISSIPATE THE PRECIP
SHORTLY AFTER SUNSET. WILL ALSO INTRODUCE PATCHY FOG IN THIS AREA
FOR TONIGHT AFTER MIDNIGHT.

LOOKING AT THE TRENDS IN THE OVERALL GLOBAL PATTERN...BOTH THE GFS
AND ECMWF ARE CONSISTENT WITH ONE IMPORTANT FEATURE. EACH BREAK DOWN
THE CURRENT BLOCKING PATTERN OVER THE PACIFIC INTO A MORE ZONAL-LIKE
PATTERN. IN DOING SO...THE PREDOMINATE LOW-HIGH-LOW LONGWAVE PATTERN
SHIFTS ABOUT 90 DEGREES LONG EASTWARD PARKING ITSELF OVER NORTH
AMERICA. FOR THE FORECAST AREA THIS SHOULD MEAN AN EVENTUAL TREND
TOWARDS COOLER WEATHER AS WE SETTLE UNDER LONGWAVE TROUGHINESS. IT
WILL ALSO MEAN THAT THERE WILL BE A TIME PERIOD IN THE UPCOMING DAYS
OF A DISTINCT AIRMASS CHANGE AS A COLD FRONT MOVES THROUGH THE AREA.
OUR CURRENT FORECAST DEPICTS SUCH A FRONT ON WED/WED NIGHT OF THIS
WEEK WHICH LIFTS BACK NORTH BY FRIDAY...THEN A SECOND REINFORCING
COLD FRONT PUSHES SOUTH TO VERY CLOSE TO THE AREA BY THE WEEKEND.
HOWEVER...THIS FIRST COLD FRONT AND ITS REINFORCEMENT MAY THE
PRECURSORS TO AN EVEN STRONGER FRONT ON TUESDAY OR WEDNESDAY OF NEXT
WEEK WHEN THE ABOVE GLOBAL PATTERN SHIFT IS COMPLETED AND EVEN
COOLER WEATHER THAN WHAT IS EXPECTED BY THE END OF THIS WEEK ARRIVES.

IN THE EXTENDED PERIOD...PLAN ONLY A FEW CHANGES FROM CURRENT
FORECAST. WILL ADJUST POPS UP TO 60 PERCENT IN THE VICINITY OF THE
FIRST COLD FRONT WEDNESDAY EVENING. ALSO HAVE TWEAKED TEMPERATURES
DOWN A FEW DEGREES UNDER THE MEX NUMBERS IN THE LATTER PERIODS TO
ACCOUNT FOR THE SECOND REINFORCING SHOT OF COOLER AIR. POPS IN THE
LATTER PERIODS ARE ALSO TRICKY. A LOT WILL DEPEND UPON JUST HOW THE
TIMING OF THE SECOND COLD FRONT AND THE INTERVENING RETURN WARM
FRONTS COME TO PASS. FOR NOW HAVE KEPT SMALL LATE DAY/EARLY EVENING
SMALL POPS IN ALL DAYS BUT THURSDAY.

&&

.RNK WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
VA...NONE.
WV...NONE.
&&

DS
Hazardous weather outlook, May 23, 10:02 AM EDT, 6 hours 10 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED
NATIONAL WEATHER SERVICE BLACKSBURG VA
1002 AM EDT SUN MAY 23 2004

NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059-
WVZ042>045-241000-
ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA-
BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA-
CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA-
GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV-
MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA-
ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV-
SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC-
1002 AM EDT SUN MAY 23 2004

.DAY ONE...

WIDELY SCATTERED THUNDERSTORMS WILL DEVELOP ACROSS MUCH OF THE
REGION THROUGH EARLY THIS EVENING. SOME OF THE STORMS COULD BE
LOCALLY SEVERE WITH LARGE HAIL AND DAMAGING WINDS. IN
ADDITION...VERY HEAVY DOWNPOURS MAY CAUSE BRIEF FLOODING ESPECIALLY
IN LOCATIONS THAT SAW HEAVY RAIN ON SATURDAY.

FOR ADDITIONAL WEATHER INFORMATION...VISIT OUR WEB SITE
AT...HTTP://WWW.ERH.NOAA.GOV/RNK.

.DAYS TWO THROUGH SEVEN...

NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED AT THIS TIME.

In the hours before

Local storm report, May 23, 2:54 PM EDT, 1 hour 18 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
254 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0245 PM     HAIL             4 SW WOODLAWN           36.68N 80.87W
05/23/2004  1.00 INCH        CARROLL            VA   PUBLIC

            OCCURRED IN THE CITY OF GALAX

&&

DOC
Local storm report, May 23, 2:55 PM EDT, 1 hour 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
255 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0220 PM     HAIL             5 W PENHOOK             36.98N 79.72W
05/23/2004  0.88 INCH        FRANKLIN           VA   PUBLIC

&&

DOC
Local storm report, May 23, 3:01 PM EDT, 1 hour 11 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
301 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0218 PM     HAIL             LAWSONVILLE             36.48N 80.25W
05/23/2004  0.75 INCH        STOKES             NC   PUBLIC

&&

DOC
Local storm report, May 23, 3:07 PM EDT, 1 hour 5 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
307 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0243 PM     HAIL             12 ENE INDEPENDENCE     36.68N 80.95W
05/23/2004  1.00 INCH        GRAYSON            VA   PUBLIC

&&

DOC
Local storm report, May 23, 3:19 PM EDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
319 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0150 PM     HAIL             CRITZ                   36.63N 80.15W
05/23/2004  0.75 INCH        PATRICK            VA   LAW ENFORCEMENT

&&

DOC
Local storm report, May 23, 4:09 PM EDT, 3 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
409 PM EDT SUN MAY 23 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0400 PM     HAIL             4 NE ALUM RIDGE         36.97N 80.42W
05/23/2004  0.88 INCH        FLOYD              VA   TRAINED SPOTTER

&&

DOC

The office that day

Everything else NWS Blacksburg, VA issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 23, 1:38 PM EDTSevere Thunderstorm WarningRNKSurry52 min
May 23, 2:16 PM EDTSevere Thunderstorm WarningRNKStokes59 min
May 23, 2:45 PM EDTSevere Thunderstorm WarningRNKYadkin45 min

Nearby

Severe Thunderstorm Warnings in North Carolina, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive.